Kentucky, 2003

Hail and Damaging Winds in Kentucky, July 13, 2003

July 13, 2003 · NWS LMK · 6 events in 4 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 13, 9:15 AM EST, 3 hours earlier.

Area forecast discussion, Jul 13, 9:15 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 AM EDT SUN JUL 13 2003

...SHORT TERM UPDATE...

LMK FA REMAINS UNDER INFLUENCE OF 500MB TROF OVER NERN CONUS, WITH
YET ANOTHER SUBTLE WAVE ROTATING TWDS OH VLY. SFC BASED INSTAB INCR
ATTM, WITH MUCAPES ALREADY NEARING 2K J/KG ALONG TN/KY LINE. SFC
TROF AXIS POSITIONED ACROSS SRN KY AND LOOKS TO MAKE A SLOW SWD
MOTION THRU THE AFT HRS. INDICATIVE OF BETTER MOISTURE, WIDESPREAD
MID-LVL CLOUDS EXIST ATTM ACROSS SRN KY. SO AM EXPECTING ISO TSRA TO
REDEVELOP THIS AFT ACROSS SRN KY IN VICINITY OF SFC TROF AXIS, WITH
CHCS LASTING LONGEST ACROSS SERN ZONES INTO EARLY EVE. SPC DAY 1
RISK IS FURTHER NORTH THAN EARLIER FORECAST, BUT STILL CONSISTENT
WITH MAV SVR-TS POP TRENDS, KEEPING ORGANIZED SVR POTL S OF LMK FA
TODAY. HWVR, GIVEN FCST CAPE/SHEAR PROFILES AT KBWG, SOME MULTICELL
CLUSTERS POSS WHICH MAY PRODUCE SOME ISO HAIL/GUSTY WINDS. FEW-SCT
CU LOOK TO DEVELOP ACROSS REMAINDER OF FA, PERHAPS OCNL BKN KLEX
AREA. NO MAJOR CHANGES TO ONGOING FCST, EXCEPT TO REMOVE MORNING
FOG, WHICH WAS EXTENSIVE ACROSS SERN FA (RUSSELL SPRINGS AWOS M1/4SM
830 AM EDT). XXV

.LMK...NONE
Hazardous weather outlook, Jul 13, 4:32 AM EST, 7 hours 43 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS MAY DEVELOP IN THE HEAT OF THE AFTERNOON AND
EARLY EVENING ACROSS SOUTH CENTRAL KENTUCKY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT WILL PRODUCE BRIEF HEAVY RAIN AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT ON WEDNESDAY
AS THE FRONT MOVES SLOWLY ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allen

When
July 13, 12:15 PM EST
Where
Allen County, 10 mi NW of Scottsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.317

Hail, Allen

When
July 13, 12:34 PM EST
Where
Allen County, 5 mi NE of Scottsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -86.117

Thunderstorm Wind, Allen

When
July 13, 12:35 PM EST
Where
Allen County, 5 mi N of Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -86.183

Trees were downed.

Thunderstorm Wind, Clinton

When
July 13, 1:30 PM EST
Where
Clinton County, Cumberland City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -85.067

Trees were uprooted. Some of the trees were blown on to cars. An outbuilding was overturned. Power lines were downed.

Thunderstorm Wind, Cumberland

When
July 13, 1:56 PM EST
Where
Cumberland County, Marrowbone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.817, -85.500

A swing set was blown over and tree branches were downed.

Thunderstorm Wind, Russell

When
July 13, 2:10 PM EST
Where
Russell County, Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.067

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370513, 5370514, 5370515, 5370516, 5370517, 5370518.